I recently had a holter monitor done and had the report sent to my home. The cardiologist that has to read the report and interpret it will not be back in town until the end of the month, and I have already been waiting over a month for the results. I started doing my own checking into some of the results and am really concerned about my QTc intervals. I think I might have drug-induced LQTS. I did have an incident last year where I took a well-known over-the-counter diet pill and then collapsed in a restaurant. I ended up in the ER and they said that the pill made my heart race and gave me those feelings of having a heart attack. I now wonder if the diet pill actually prolonged my QTc interval. I have had similar effects with other drugs that can prolong QTc intervals, and have had heart symptoms for years. Docs always said it was anxiety. Here is what the report says:
QTc interval averaged 440ms. Maximum QTc interval was 648ms and minimum was 369ms. The percent of average QTc greater than 450ms was 19%. There was also some ventricular ectopic activity which were in triplets and one supraventricular event which was a PAC.
From what I have read, having a QTc interval over 600ms is very rare and can be life threatening. I have found accounts of people having these kinds of prolongations after taking certain medications; and there have been instances of sudden cardiac failure at these numbers. I feel this is something that needs to be looked at now, but don't really know what I should do. Should I contact another cardiologist and have them look at this, or just wait for mine to get back in town?
Generally, it would not necessarily be *your* cardiologist who would be the first person to read a Holter. Where I go, there would be someone assigned that day to read echos, someone else for nuclear stuff and someone for Holters' and so on. This is a big practice though. So, I would suspect that some cardiologist HAS already looked at your Holter results and that they are fine! They would have already contacted you. Also, I have had many, many Holters done and I have never had one mention Q-T intervals, and I HAVE had a drug induced way prolonged Q-T. I suspect that the tracing isn't good enough to obtain accurate Q-T intervals. I may be wrong though! ;-) BTW, the best way to check for prolonged Q-T is a regular EKG, so if you have had one recently it would've most likely shown up.
Thank you so much for the information! I was beginning to think that maybe I was just being silly for worrying about it. I figured the holter monitor was not the best way to detect LQTS, but with a QTc in the 600's it was hard to deny. I will definitely check out the referenced support forum, and I really appreciate your time!
A QTC that long is definitely a problem. Sometimes with the genetic form of Long QT Syndrome it can be identified after a drug-induced episode. This is what happened in my family. My 19 year old son had taken his ventolin inhaler (on the Long QT Drug List) and went running and had a cardiac arrest. Luckily paramedics were on the scene within a couple of minutes and were there when his heart stopped. It turns out that myself and all 3 of my children have Long QT Syndrome. Please ask your doctor to immediately refer you to an Electrophysiologist (EP), this is a cardiologist that specializes in heart rhythm disorders. Regular cardiologists are not always (almost never) experienced enough to diagnose Long QT Syndrome. Check with the Sads group at www.sads.org to find an EP in your area. Some people will tell you that Long QT Syndrome is easily detected on a regular ECG, but that is far from the truth. The changes on the ECG can be very subtle and only an experienced EP can detect these changes. A QTc can change very quickly in people with Long QT Syndrome so you need to find out if you have it or if it is just Acquired. Either way, a prolonged QTc over 600 is very dangerous. Just to let you know though, QTc are generally longer on a holter monitor. Some people will have a QTc of almost 500 on a holter but not actually have a prolonged QT. But this definitely needs to be checked out.
There is a support group on yahoo health for long QT and there are people there much more knowledgeable than myself to answer any questions you may have
Click on the link and register and you will be directed on how to join the group.
In the mean time, it is very important to stay hydrated and keeping your electrolytes in balance. Eat a banana!
Good Luck, Stevie
Thanks for your comment Maggie. Actually, the holter monitor was sent off to a company called Telerhythmics which read the holter monitor and printed off a report. The report was then sent back to my doctor's office group. I have fibromyalgia and see a rheumatologist for my condition. I have also been having numerous neurological symptoms lately and will be going to see a neurologist soon to be tested for MS. While seeing my rheumatologist I was telling him about these episodes I had been having of waking up feeling like I was vibrating from deep within my chest. It was actually physically shaking my entire body uncontrollably and making my heart race afterwards. I went for a several weeks doing this several times a night (no matter if I had a stressful day, had taken my ambien, or had taken my pain killer and muscle relaxer for chronic back problems I had been having). At first I thought I was having a seizure, but I never lost consciousness. He was concerned my heart could be fibrillating and causing the vibrating, so he ordered a chest CT and a holter monitor. My chest CT came out fine, but I had several episodes and feelings of heart racing during my holter monitor. I was anxious to find out my results, so I started calling a couple of weeks after I turned the monitor in. I kept leaving messages and finally was called back by the nurse. She said that a cardiologist with the group my rheumatologist was with was supposed to read and interpret the report, but had gone on vacation before doing so and would not be back until the end of this month. By then it had already been a month since the monitoring was done. She said she asked my rheumatologist to take a look at it, but he said he had no idea how to interpret those reports, and that it would have to be done by a cardiologist. I asked her to mail me a copy of the report because I would be going to see the neurologist with my other symptoms before the cardiologist would ever be back in town. This leads me to believe that no knowledgeable doctor has even looked at my report. The thing that concerns me about he prolonged QTc is my passed experience with taking diet pills, which can definitely effect LQTS. Also, I am currently taking two medications that have been known to prolong QTc intervals. I also had a very hard time finding instances on the internet of people having QTc intervals over 600ms. That seems extremely long to me, especially being as my minimum was in the 300's and I had long QTc's 19% of the 24hour monitoring period(so it wasn't just one or two intervals). I am not trying to be an alarmist (I have learned to live with a multitude a weird symptoms), I just don't want to be taking medications that could potentially be life threatening to me, and I feel like my medical network is letting me down right now. I have decided to discontinue my current medications until I here from a doctor on the subject. Thanks again for your advice, and I would love to hear from anyone else who has experienced a QTc interval this long.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.